Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 11, NWS Norman, OK

May 15, 2013Clay County, Texas

NWS Norman, OK issued this tornado warning at May 15, 2013, 6:31 PM CDT for Clay County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2013, 6:31 PM CDT (23:31 UTC)
Expired
May 15, 2013, 6:45 PM CDT
In force
14 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 127 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:28 PM CDTSevere Thunderstorm WatchSPC9 hr
May 15, 6:01 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WFUS54 KOUN 152331
TOROUN
TXC077-152345-
/O.NEW.KOUN.TO.W.0011.130515T2331Z-130515T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED MAY 15 2013

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN CLAY COUNTY IN NORTHERN TEXAS...

* UNTIL 645 PM CDT
    
* AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR NEWPORT...AND MOVING NORTHEAST AT 20 MPH.

IN ADDITION TO A TORNADO...LARGE DAMAGING HAIL UP TO GOLF BALL SIZE
IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWPORT AND VASHTI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW IN A STORM SHELTER OR AN INTERIOR ROOM OF A STURDY
BUILDING. STAY AWAY FROM DOORS AND WINDOWS.
&&

LAT...LON 3351 9811 3366 9798 3365 9798 3348 9798
      3347 9798 3347 9808
TIME...MOT...LOC 2330Z 222DEG 15KT 3346 9802 

$$
..SPEG.
1 follow-up statement
009 
WWUS54 KOUN 152344
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT WED MAY 15 2013

TXC077-152353-
/O.EXP.KOUN.TO.W.0011.000000T0000Z-130515T2345Z/
CLAY TX-
644 PM CDT WED MAY 15 2013

...THE TORNADO WARNING FOR SOUTHEASTERN CLAY COUNTY WILL EXPIRE AT
645 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF CLAY COUNTY 
INTO MONTAGUE COUNTY. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 3351 9811 3366 9798 3365 9798 3348 9798
      3347 9798 3347 9808
TIME...MOT...LOC 2343Z 222DEG 15KT 3346 9802 

$$
..SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 15, 6:20 PM CDT, 11 minutes earlier.

Area forecast discussion, May 15, 6:20 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED MAY 15 2013

.AVIATION... WIDESPREAD SHOWERS/TSTMS THIS EVENING BENEATH UPPER LOW
DRIFTING NEWD. MOST WIDESPREAD PRECIP WILL EXTEND THROUGH CENTRAL OK
INTO N TX AND WILL LEAVE WESTERN SITES DRY. MORE WIDESPREAD MVFR TO
IFR CONDITIONS ARE EXPECTED TO DEVELOP OVERNIGHT. GRADUAL
IMPROVEMENT EXPECTED DURING THE DAY.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT WED MAY 15 2013/

.DISCUSSION...
UPPER LOW WILL CONTINUE TO MOVE ACROSS THE AREA TONIGHT WITH
SHOWERS/STORMS DEVELOPING AND ROTATING AROUND THE LOW. SOME SEVERE
STORMS WILL BE POSSIBLE THIS AFTN/EVENING. SHOWERS/STORMS WILL
REMAIN POSSIBLE IN EASTERN PARTS OF OF THE FA THURSDAY. DESPITE THE
UPPER SYSTEM MOVING ACROSS THE REGION THERE WILL BE NO CHANGE IN
AIRMASS OVER THE NEXT SEVERAL DAYS SO WARM/HOT AND HUMID CONDITIONS
WILL CONTINUE INTO THE WEEKEND.

MODELS SHOW AN UPPER TROUGH MOVING ACROSS THE ROCKIES INTO THE
PLAINS THIS WEEKEND... WITH A DRYLINE SETTING UP JUST WEST OR IN THE
FA. A FRONTAL BOUNDARY WILL ALSO MOVE INTO AND REMAIN IN THE FA
EARLY NEXT WEEK. THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF
THE DRYLINE OVER THE WEEKEND AND THEN NEAR THE FRONT AND DRYLINE
EARLY NEXT WEEK. SEVERE STORMS WILL BE POSSIBLE OVER THE WEEKEND
INTO EARLY NEXT WEEK. RAIN CHANCES WILL END BY WEDNESDAY AS THE
UPPER LOW AND FRONTAL BOUNDARY MOVES OUT OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  81  65  84 /  60  10  10  10
HOBART OK         62  85  65  94 /  30  10  10  10
WICHITA FALLS TX  65  86  67  95 /  50  10  10  10
GAGE OK           58  86  63  93 /  10  10  10  10
PONCA CITY OK     62  80  64  81 /  30  10  10  10
DURANT OK         62  78  67  82 /  70  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/25
Hazardous weather outlook, May 15, 11:58 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED MAY 15 2013

OKZ004>048-050>052-TXZ083>090-161700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WESTERN NORTH TEXAS.

LOCATION...
THE MAIN RISK FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF THE RED
RIVER ACROSS WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
4 PM TO 10 PM.

IMPACTS...
THE MAIN THREAT THIS AFTERNOON AND EVENING WILL BE HAIL UP TO THE
SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS OVER 70 MPH...ALTHOUGH
TORNADOES CANNOT BE RULED OUT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON THROUGH THE EVENING.

DISCUSSION...
AS A LARGE WEATHER DISTURBANCE MOVES INTO NORTHERN TEXAS AND
OKLAHOMA TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND
STORMS ARE EXPECTED ACROSS SOUTHEAST PORTIONS OF OKLAHOMA. THE
CHANCE FOR ORGANIZED SEVERE WITH THESE STORMS WILL BE LOW.

DURING THE LATE AFTERNOON HOURS...A DRYLINE WILL SHARPEN JUST
WEST OF OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED OR SCATTERED
STORMS MAY FORM JUST EAST OF THE DRYLINE AND MOVE IN A EAST
AND SOUTHEAST DIRECTION IMPACTING WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF THUNDERSTORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS THAT DEVELOP WEDNESDAY EVENING MAY CONTINUE ACROSS
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA EARLY THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED THURSDAY MORNING.

THUNDERSTORMS CHANCES WILL RETURN SATURDAY...MAINLY OVER WESTERN
OKLAHOMA NEAR A DRYLINE. ISOLATED SEVERE STORMS WILL BE POSSIBLE
LATE SATURDAY.

GREATER INSTABILITY AND WIND SHEAR WILL SUPPORT SEVERE STORMS ON
SUNDAY AND MONDAY...MAINLY OVER CENTRAL AND EASTERN PORTIONS OF
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY MORNING.

In the hours before

Special weather statement, May 15, 4:03 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT WED MAY 15 2013

OKZ031-152145-
SEMINOLE OK-
403 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE COUNTY UNTIL 445
PM CDT...

AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF BOWLEGS...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3502 9668 3508 9677 3509 9677 3530 9668
      3529 9652 3518 9651
TIME...MOT...LOC 2059Z 218DEG 19KT 3509 9671

KURTZ
Special weather statement, May 15, 4:33 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT WED MAY 15 2013

TXZ090-152200-
CLAY TX-
433 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLAY COUNTY UNTIL
500 PM CDT...

AT 430 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
BELLEVUE...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
DIME SIZED HAIL...
WIND GUSTS TO 50 MPH...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL CLAY
COUNTY.

LAT...LON 3376 9813 3389 9800 3389 9798 3366 9798
      3365 9798
TIME...MOT...LOC 2130Z 218DEG 22KT 3376 9800

AUSTIN
Special weather statement, May 15, 4:47 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT WED MAY 15 2013

OKZ045-046-050-152215-
LOVE OK-JEFFERSON OK-CARTER OK-
447 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOVE...SOUTHEASTERN
JEFFERSON AND SOUTHWESTERN CARTER COUNTIES UNTIL 515 PM CDT...

AT 444 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF OSCAR...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
TERRAL...CORNISH...OSCAR...GRADY AND PETERSBURG.

LAT...LON 3391 9798 3427 9770 3403 9742 3393 9759
      3398 9762 3399 9767 3395 9772 3393 9776
      3392 9776 3392 9779 3389 9778 3390 9780
      3386 9784 3385 9788
TIME...MOT...LOC 2144Z 231DEG 16KT 3391 9782

AUSTIN
Special weather statement, May 15, 5:45 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT WED MAY 15 2013

OKZ040-041-045-046-152330-
JEFFERSON OK-GARVIN OK-MURRAY OK-CARTER OK-
545 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...EASTERN
GARVIN...MURRAY AND CARTER COUNTIES UNTIL 630 PM CDT...

AT 540 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF PAULS VALLEY TO 3 MILES NORTHWEST OF DAVIS TO 3
MILES NORTHEAST OF MILO TO 3 MILES NORTH OF WILSON TO RINGLING...
MOVING EAST AT 40 MPH. STRONG OUTFLOW WINDS MAY ACCOMPANY THESE STORMS
AS THEY MOVE OVER THE AFFECTED AREAS.

HAZARDS INCLUDE...
DIME SIZED HAIL...
WIND GUSTS TO 50 MPH...
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR STREET FLOODING.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...PAULS VALLEY...SULPHUR...LONE GROVE...DAVIS...WYNNEWOOD...
WILSON...DICKSON...SPRINGER...DOUGHERTY...CORNISH...GENE AUTRY...
HICKORY...MILO...LAKE OF THE ARBUCKLES...TURNER FALLS AND SCULLIN.

LAT...LON 3413 9772 3419 9749 3434 9735 3452 9724
      3475 9727 3479 9693 3460 9694 3459 9683
      3451 9683 3450 9688 3434 9688 3433 9693
      3417 9693 3417 9697 3414 9697 3410 9702
TIME...MOT...LOC 2240Z 261DEG 35KT 3469 9719 3453 9717 3435 9728 3421
9743 3417 9757

AUSTIN
Local storm report, May 15, 6:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT WED MAY 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             RYAN                    34.02N 97.95W
05/15/2013  E1.00 INCH       JEFFERSON          OK   TRAINED SPOTTER

&&

KURTZ
Special weather statement, May 15, 6:14 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT WED MAY 15 2013

OKZ028-030>032-040>043-046-047-160000-
SEMINOLE OK-MCCLAIN OK-JOHNSTON OK-PONTOTOC OK-GARVIN OK-
POTTAWATOMIE OK-MURRAY OK-COAL OK-HUGHES OK-CARTER OK-
614 PM CDT WED MAY 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...EAST
CENTRAL MCCLAIN...JOHNSTON...PONTOTOC...EASTERN GARVIN...SOUTHEASTERN
POTTAWATOMIE...EASTERN MURRAY...WESTERN COAL...SOUTHWESTERN HUGHES
AND EAST CENTRAL CARTER COUNTIES UNTIL 700 PM CDT...

AT 612 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
KONAWA TO 3 MILES NORTHWEST OF FITZHUGH TO 4 MILES EAST OF LAKE OF
THE ARBUCKLES TO ARDMORE...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ADA...SULPHUR...HOLDENVILLE...TISHOMINGO...KONAWA...STRATFORD...
DICKSON...BYNG...ALLEN...ROFF...MANNSVILLE...SPRINGER...STONEWALL...
RAVIA...WAPANUCKA...ASHER...TUPELO...MILL CREEK...FRANCIS AND
MILBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3469 9623 3418 9653 3418 9722 3467 9699
      3504 9699 3510 9637 3488 9622
TIME...MOT...LOC 2312Z 244DEG 46KT 3496 9678 3469 9683 3443 9694 3420
9709

AUSTIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:30 PM CDTSpecial Weather StatementOUNKnox45 min
May 14, 9:21 PM CDTSpecial Weather StatementOUNKnox39 min
May 14, 10:31 PM CDTSpecial Weather StatementOUNBaylor44 min
May 15, 12:31 AM CDTSpecial Weather StatementOUNBaylor, Wichita29 min
May 15, 1:20 AM CDTSpecial Weather StatementOUNWichita25 min
May 15, 4:33 PM CDTSpecial Weather StatementOUNClay27 min
May 15, 5:48 PM CDTSevere Thunderstorm WarningOUNClay42 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.